Epidemic spreading in scale-free networks

Title:
Epidemic spreading in scale-free networks
Creator:
Pastor-Satorras, R (Author)
Vespignani, A (Author)
Language:
English
Publisher:
American Physical Society
Copyright date:
2001
Type of resource:
Text
Genre:
Articles
Format:
electronic
Digital origin:
born digital
Abstract/Description:
The Internet has a very complex connectivity recently modeled by the class of scale-free networks. This feature, which appears to be very efficient for a communications network, favors at the same time the spreading of computer viruses. We analyze real data from computer virus infections and find the average lifetime and persistence of viral strains on the Internet. We define a dynamical model for the spreading of infections on scale-free networks. finding the absence of an epidemic threshold and its associated critical behavior. This new epidemiological framework rationalizes data of computer viruses and could help in the understanding of other spreading phenomena on communication and social networks.
Comments:
Originally published in Physical Review Letters, v.86 no.14 (2001), pp.3200-3203. DOI:10.1103/PhysRevLett.86.3200. Dr. Vespignani is affiliated with Northeastern University as of the time of deposit.
Subjects and keywords:
Internet
Computer viruses
scale-free networks
epidemics
dynamical models
Physics
Permanent Link:
http://hdl.handle.net/2047/d20002160

Downloads